Print “PDF version

What’s New in the Patient Safety World

August 2020

Fentanyl Patches in the Crosshairs Again

 

 

In multiple columns we have highlighted the dangers of long-acting and/or extended-release opioids. These formulations are not intended for use as first-line agents in opioid-naïve patients. The newer opiate formulations are either more potent or designed to produce a longer peak action, two characteristics that lead to some of the greatest dangers. These have been designed to be used in patients who are opioid-tolerant and have pain of a chronic nature that has not been controlled with more conventional opiates. They were not intended to be used for treatment of acute pain nor to be used as first line agents in patients with pain. But in practice they are often being (mis)used in that way. And, unfortunately, these preparations became a prime driver of the opioid epidemic in the US.

 

One of those extended release opioid preparations is the fentaNYL patch. We’ve discussed problems with these patches in our Patient Safety Tip of the Week for September 13, 2011 “Do You Use Fentanyl Transdermal Patches Safely?” and our What's New in the Patient Safety World columns for May 2012 “Another Fentanyl Patch Warning from FDA”, March 2013 “Try Googling Fentanyl Accidents”, September 2013 “ISMP Outreach on Fentanyl Patch Safety”, and February 2020 “The FDA and Long-Acting Opioids”.

 

ISMP recently reported on a bothersome potential trend (ISMP 2020). They noted an uptick in prescriptions for fentaNYL patches in elderly opioid-naïve patients discharged from hospitals or emergency departments. ISMP, of course, reiterates that fentaNYL patches, like other long-acting or extended release opioids, are not appropriate for opioid-naïve patients. They do note some factors that may have contributed to physicians inappropriately prescribing these. One obvious one is not understanding they should not be used in opioid-naïve patients. But another was physicians not understanding what the terms “opioid-naïve” or “opioid-tolerant” mean. ISMP provides a definition of “opioid-tolerant” from the prescribing information for fentaNYL patches. Another contributing factor was mistaking an opioid side effect as evidence of an allergy to a specific opioid, which apparently led at least one prescriber to think a fentaNYL patch was the only option. Lastly, a patient request for an opioid patch may have also played a role in one case.

 

ISMP has some suggestions to help prevent such inappropriate prescribing of fentaNYL patches. They recommend interactive alerts requiring confirmation that the patient is opioid-tolerant and experiencing chronic pain at the time healthcare professionals are entering orders or prescribing fentaNYL patches (and this should include the emergency department). Hard stops could be used if the patient does not meet criteria for being “opioid-tolerant”. They also recommend creating a daily list of discharge prescriptions and transfer orders for fentaNYL patches generated from the order entry system. Hospital pharmacists should then review the orders and prescriptions to verify that the patient is opioid-tolerant and has chronic pain. 

 

ISMP’s second recommendation has to do with distinguishing between true allergies and drug intolerances. (You’ll recall we just discussed this issue in our July 21, 2020 Patient Safety Tip of the Week “Is This Patient Allergic to Penicillin?”). ISMP recommends that, when allergy information is collected, include prompts to obtain and document in a standardized manner the reaction type (e.g., side effect, intolerance, toxicity, immune response) and description (e.g., rash, pruritus, swelling, anaphylaxis). Before prescribing medications, allergy information without a documented reaction type and description should be reconciled with the patient or caregiver so crucial medications are not avoided simply due to mild intolerances.

 

Of course, there are lots of other issues associated with opioid transdermal patches.

They are also now frequent causes of accidental overdoses, including those for whom they were not prescribed such as children and pets that are attracted to the shiny wraps. And transdermal patches can lead to burns if a patient wearing one undergoes an MRI scan. Another problem is failure to remove the old patch when a new one is put on, resulting in excessive fentanyl levels.

 

Now is a good time for all hospitals (and other healthcare organizations) to review their clinical decision support (CDSS) tools to see if they can help avoid inappropriate use of fentanyl patches or other long-acting or extended release opioid formulations. A very bothersome occurrence was noted recently in which a vendor included in an EHR CDSS alerts that actually steered providers to inappropriately order certain extended-release opioids (Taitsman 2020).

 

 

 

Our prior articles pertaining to long-acting and/or extended release preparations of opioids:

 

 

References:

 

 

ISMP (Institute for Safe Medication Practices). Inappropriate FentaNYL Patch Prescriptions at Discharge for Opioid-Naïve, Elderly Patients. IMSP Medication Safety Alert! Acute Care Edition 2020; July 2, 2020

https://www.ismp.org/resources/inappropriate-fentanyl-patch-prescriptions-discharge-opioid-naive-elderly-patients

 

 

Taitsman JK, VanLandingham A, Grimm CA. Commercial Influences on Electronic Health Records and Adverse Effects on Clinical Decision-making. JAMA Intern Med 2020; 180(7): 925-926

https://jamanetwork.com/journals/jamainternalmedicine/article-abstract/2764862?resultClick=1

 

 

 

 

 

Print “PDF version

 

 

 

 

 

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive